After an autopsy did not yield immediate answers, the state Medical Examiner’s Office and the Clarke County Coroner concluded from interviews, the results of toxicology tests and other evidence that David Peacock Braun died from a lethal dose of fentanyl.
UGA police said in a media release on Wednesday that use of the pain-killing drug is on the increase and warned students about its potential hazards.
“The University of Georgia Police Department would like to remind everyone of the dangers of using any illegal substances,” the media release noted. “The use of such substances has the potential to cause serious harm, up to and including death. In the last year, many areas around the country have seen an upswing in fentanyl-related overdoses, with the University of Georgia population experiencing several very similar incidents in recent months.”
Fentanyl is often mixed with heroin and shares the same biological effects as that drug, according to police. Fentanyl is known to be 50 to 100 times more potent that morphine, which is believed to be a factor in accidental overdose related deaths associated with the drug when mixed with heroin, police said.
UGA police said they found Braun in his locked room at Vandiver Hall the evening of Jan. 14 after his suitemates alerted housing officials that Braun hadn’t been seen for several days. Officers responded to the East Campus Village and used a key to enter the room in which they found the deceased Marietta computer science major.
UGA police used the tragedy as an opportunity to remind student of the dangers associated with illegal drug use.
“Aside from being against the law, engaging is such activity increases an individual’s chances of becoming the victim of other crimes associated with purchasing and using such substances,” police said. “There is also no certainty of what you are ingesting when you obtain such substances. The use of illegal substances carries the risk of physical harm or death, which is greatly increased when substances are mixed.”